Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 83, NWS St. Louis, MO

June 7, 2022Iron County, Madison County, Saint Francois County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 7, 2022, 1:55 PM CDT for Iron County, Madison County, Saint Francois County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2022, 1:55 PM CDT (18:55 UTC)
Expired
Jun 7, 2022, 2:30 PM CDT
In force
35 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Iron County, MO, Madison County, MO, Saint Francois County, MO

The radar

The St Louis radar (KLSX), 118 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.9 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1881 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1881 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

648 
WUUS53 KLSX 071855
SVRLSX
MOC093-123-187-071930-
/O.NEW.KLSX.SV.W.0083.220607T1855Z-220607T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
155 PM CDT Tue Jun 7 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  East central Iron County in southeastern Missouri...
  Northwestern Madison County in southeastern Missouri...
  Southwestern St. Francois County in southeastern Missouri...

* Until 230 PM CDT.

* At 154 PM CDT, a severe thunderstorm was located over Iron Mountain
  Lake, moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Iron Mountain Lake, Roselle and Iron Mountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3764 9064 3771 9064 3773 9059 3764 9034
      3751 9049
TIME...MOT...LOC 1854Z 312DEG 12KT 3767 9058 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Byrd
2 follow-up statements
168 
WWUS53 KLSX 071914
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
214 PM CDT Tue Jun 7 2022

MOC093-187-071924-
/O.CAN.KLSX.SV.W.0083.000000T0000Z-220607T1930Z/
Iron MO-St. Francois MO-
214 PM CDT Tue Jun 7 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL IRON AND
SOUTHWESTERN ST. FRANCOIS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3764 9051 3764 9034 3757 9042
TIME...MOT...LOC 1914Z 295DEG 11KT 3764 9043 

$$

MOC123-071930-
/O.CON.KLSX.SV.W.0083.000000T0000Z-220607T1930Z/
Madison MO-
214 PM CDT Tue Jun 7 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTH CENTRAL MADISON COUNTY IN SOUTHEASTERN MISSOURI...

At 214 PM CDT, a severe thunderstorm was located near Knob Lick,
moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Madison County in southeastern Missouri.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3764 9051 3764 9034 3757 9042
TIME...MOT...LOC 1914Z 295DEG 11KT 3764 9043 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Byrd
915 
WWUS53 KLSX 071924
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
224 PM CDT Tue Jun 7 2022

MOC123-071934-
/O.EXP.KLSX.SV.W.0083.000000T0000Z-220607T1930Z/
Madison MO-
224 PM CDT Tue Jun 7 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MADISON COUNTY
IN SOUTHEASTERN MISSOURI WILL EXPIRE AT 230 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3764 9051 3764 9034 3757 9042
TIME...MOT...LOC 1924Z 312DEG 12KT 3762 9040 

$$

Byrd

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 12:24 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 7, 12:24 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1224 PM CDT Tue Jun 7 2022

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 433 AM CDT Tue Jun 7 2022

A weak and diffuse cold front is draped across Missouri and
Illinois this morning.  It's difficult to pick out, but it looks
like the front stretches from near Kansas City to Kirksville, and
east to near Peoria/Bloomington.  An upstream short wave over the
east central Plains is producing convection over Nebraska and Kansas
and short range guidance is indicating this wave combined with the
convection will give the cold front a little push southward today.
In the mean time, light and variable wind south of the front along
with occasional breaks in the high clouds and abundant low level
moisture have allowed stratus and fog to develop across parts of
eastern Missouri and southern Illinois.  Expect this low level
cloudiness to prevail through sunrise, and then it should lift and
scatter.  Will continue to monitor the spread of the fog for
possible expansion of the Dense Fog Advisory, but I think increasing
high clouds blowing off convection over Kansas will keep the fog
from spreading too much farther.

Guidance shows the front dipping into southern Missouri by this
afternoon.  Current thinking is that any convection in the area
today will be in southeast Missouri, closest to the front.  HREF
shows 1500-2000 J/Kg SBCAPE along and south of the front this
afternoon, but deep layer shear is lacking at only around 25kts.
Therefore think the chance for severe storms today is pretty
limited.

The better chance for rain should come tonight and Wednesday.  The
next short wave currently moving across eastern Oregon into Idaho
will move into the eastern Plains tonight.  This forces low level
cyclogenesis and strengthens the low level jet across the southeast
Plains.  Deterministic guidance shows strong low level moisture
convergence on the nose of the low level jet tonight which develops
another MCS over Kansas and Nebraska.  The MCS rolls east-southeast,
entering our central and northeast Missouri counties after midnight.

Deterministic guidance and CAMS diverge at that point on how fast
the precip will move through our forecast area, but current
indications are that Wednesday morning will be fairly wet for
eastern Missouri and southern Illinois, with convection moving
east of the area after noon. The short wave lags the MCS somewhat
according to the models, and there could be some additional
development as it passes Wednesday afternoon, but confidence in
more convection isn't particularly high at this time. Temperatures
through Wednesday look a bit warmer than previously
forecast...but still near or just below normal in the upper 70s to
low 80s.

Carney

.LONG TERM...  (Wednesday Night through Monday)
Issued at 433 AM CDT Tue Jun 7 2022

The forecast for Thursday through next Monday remains basically
unchanged.  The short wave which moves across the Mississippi Valley
on Wednesday will dig into the Ohio Valley, push the cold front
through Missouri and Illinois into the Lower Mississippi Valley, and
amplify the long wave pattern across the CONUS. Flow aloft over the
Mississippi Valley will turn a bit more northerly which will allow
cool and dry high pressure to build into the Midwest from the
northern Plains, and give us a mild and dry Thursday.

The final short wave in this week's parade dips into the Lower
Missouri and Mid Mississippi Valley late Thursday night into Friday
morning.  Deterministic guidance is showing two distinct bullseyes of
high QPF, one over southern Missouri and one over Iowa, with a
relative minimum between the two across central and eastern Missouri
into southwest Illinois.  This appears to be due to grid-scale
convective feedback and probably doesn't represent the true extent
of the precip field.  I prefer the more widespread QPF and likely
PoPs of the NBM and other ensemble guidance at this range for late
Thursday night into Friday.

The weekend still looks mild and dry with the long wave trough over
the eastern CONUS keeping the Midwest in northwest flow. There does
appear to be a little more precip to our north across the northern
Plains and Upper Midwest on this run than in previous runs of the
models.  This looks like it's due to another short wave rotating
around the closed low over Canada.  Current indications are that
this wave should stay well north of our area, so we will maintain
the dry forecast.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1206 PM CDT Tue Jun 7 2022

VFR conditions largely exist at the terminals this afternoon in
the wake of fog and low stratus affecting a few sites this
morning, though some MVFR stratocumulus clouds are lingering. A
very weak cold front is draped across the region, nearly parallel
to the Missouri River. To the south, more notable surface
moisture will help fuel showers and thunderstorms this afternoon
and evening, but all activity will stay south of the terminals.

Attention turns to overnight tonight into tomorrow morning, with
a line of showers and thunderstorms to move into the region after
06Z. Ahead of that, patchy dense fog may develop yet again, but
given the position of the front by that point any fog that forms
should be south of the TAF sites. The aforementioned complex of
thunderstorms will move into the region early this morning,
affecting central Missouri and west-central Illinois first. Winds
will likely be strong out of the west, but exactly how strong is
unclear. Storms will weaken as they approach the St. Louis
metropolitan terminals closer to 12Z, but gusty winds and
lightning will still threaten the TAF sites. MVFR CIGs appear
likely at nearly all the terminals, but there are some indications
that they will drop to IFR during and in the wake of the storms.
As of now, given the unfavorable time of year for IFR CIGs (even
with storms), no mention of IFR exists at the terminals. Showers,
and possibly a rumble of thunder, will linger at the St. Louis TAF
sites through the early afternoon, but conditions will gradually
improve.

MRB

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 7, 4:07 AM CDT, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
407 AM CDT Tue Jun 7 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
407 AM CDT Tue Jun 7 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms across southeast Missouri this
afternoon, and across the entire area tonight. A few strong to severe
storms are possible in southeast Missouri this afternoon. A few
storms may be capable of producing hail up to 1 inch and wind gusts
up to around 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for thunderstorms Wednesday, Thursday night
through Friday, and late Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Carney

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 1:17 AM CDTDense Fog AdvisoryLSXCrawford, Iron, Madison, Reynolds, Sainte Genevieve, Saint Francois and 1 more7 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.